Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 3, 2019, 1:58 PM MST for Santa Cruz County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2019, 1:58 PM MST (20:58 UTC)
- Expired
- Sep 3, 2019, 2:45 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS55 KTWC 032058
SVRTWC
AZC023-032145-
/O.NEW.KTWC.SV.W.0101.190903T2058Z-190903T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
158 PM MST Tue Sep 3 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Santa Cruz County in southeastern Arizona...
* Until 245 PM MST.
* At 158 PM MST, a severe thunderstorm was located near Patagonia
Lake State Park, moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park and Pena Blanca Lake.
This includes the following highways...
Interstate 19 between mile markers 1 and 13.
Route 82 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 11109 3135 11113 3142 11119 3157 11088
3146 11078 3133 11090
TIME...MOT...LOC 2058Z 053DEG 11KT 3146 11089
HAIL...<.75IN
WIND...60MPH
$$
Carpenter2 follow-up statements
068
WWUS55 KTWC 032120
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
220 PM MST Tue Sep 3 2019
AZC023-032145-
/O.CON.KTWC.SV.W.0101.000000T0000Z-190903T2145Z/
Santa Cruz-
220 PM MST Tue Sep 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTHWESTERN SANTA CRUZ COUNTY...
At 220 PM MST, a severe thunderstorm was located near Rio Rico, or
near Nogales, moving southwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nogales, Rio Rico and Pena Blanca Lake.
This includes the following highways...
Interstate 19 between mile markers 1 and 12.
Route 82 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 11109 3135 11113 3142 11119 3152 11093
3143 11085 3133 11090
TIME...MOT...LOC 2120Z 053DEG 11KT 3142 11095
HAIL...<.75IN
WIND...60MPH
$$
Carpenter156
WWUS55 KTWC 032144
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
244 PM MST Tue Sep 3 2019
AZC023-032154-
/O.EXP.KTWC.SV.W.0101.000000T0000Z-190903T2145Z/
Santa Cruz-
244 PM MST Tue Sep 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 245 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3134 11109 3135 11113 3142 11119 3152 11093
3143 11085 3133 11090
TIME...MOT...LOC 2144Z 053DEG 11KT 3138 11101
$$
CarpenterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:25 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 3, 9:25 AM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 925 AM MST Tue Sep 3 2019 .SYNOPSIS...We will have a gradual downturn in thunderstorm coverage through Friday with less moisture and hotter temperatures. An expected increase in moisture should bring increasing storm chances this weekend. Expect temperatures to remain above average through the week with near record highs possible on Wednesday. && .DISCUSSION...Mostly clear skies across southeast Arizona via visible satellite this morning with surface temperatures mainly in the low to mid 80s and dewpoints ranging from the mid-50s to low 60s as of 03/16Z. Still expecting well above average temperatures this afternoon with the majority of the CAMs consistent with isolated to scattered convection developing mainly during the afternoon hours. The 03/12Z KTWC RAOB supports this scenario with 1.36" PWAT, a forecast 1800 J/kg of SB CAPE this afternoon and a LI of -5. Shouldn't have too much trouble overcoming our morning capping inversion with all this sunshine. Main concern with storms will be downburst winds as is typical with DCAPE around 1700 J/kg and plenty of dry air above H5. With mainly easterly flow through the column, expect storms to form on the mountains before moving west into valley locations. Storms will be a bit slow to move though with steering flow of just around 5 kts, so we'll need to keep an eye on rainfall amounts and flooding potential as well. The forecast for today looks good so no updates this morning. Please see the remaining sections for additional information. && .AVIATION...Valid through 04/18Z. Isolated to scattered SHRA/TSRA develop this afternoon, continuing into the evening hours. FEW-SCT clouds 8k-15k ft MSL through the period, and periodically BKN near TSRA with brief MVFR conditions and gusty outflow winds up to 40 kts. Otherwise, SFC winds generally remain below 12 kts through the forecast period favoring a NWLY-NELY direction during the afternoon outside of any TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms develop this afternoon, decreasing in coverage by Wednesday as drier air overspreads the region. This allows temperatures to rise well above normal for this time of year, with afternoon breeziness from Tucson eastward. Generally dry weather persists for several days until the pattern begins to shift over the weekend. Thunderstorm activity becomes fairly widespread on Sunday continuing into the start of next week. && .CLIMATE... Near record high temperatures the next 2 days for a few locations DATE Sep 03 Sep 04 FCST RCD/YR FCST RCD/YR FCST RCD/YR TUCSON INTL AIRPORT 103 107/1983 105 106/2011 BISBEE-DOUGLAS AIRPORT 96 102/1948 95 101/1952 AJO 106 111/2002 106 111/2007 KITT PEAK 84 87/1979 86 89/1979 ORGAN PIPE CACTUS 106 111/1982 106 109/1979 PICACHO PEAK 104 108/2010 106 109/2002 SAFFORD AG STATION 104 105/1982 102 106/1948 SIERRA VISTA FD 93 99/1917 94 98/2012 TOMBSTONE 95 101/1983 95 106/1917 WILLCOX 97 104/1948 96 105/1929 && .PREV DISCUSSION...It looks as though we are entering a down period as far as convection is concerned, at least through Friday. Compared to 24 hours ago, surface dewpoints are several degrees lower than 24 hours ago which is a bit of a negative. However, PW levels over Tucson remain about 1.25" this morning, similar to yesterday and actually the PW gradient over the area is tightening with values increasing to the west which is a potential convective focus source. As far as I can see, we appear to lack an upper level feature that will help us this afternoon as a focus. Most CAM solutions and the NAM do develop some storms in western Cochise, eastern Pima and Santa Cruz counties this afternoon and then push them out to the west where there is more favorable moisture. The area these storms initially develop is in the enhanced PW gradient area that is currently developing lending some confidence to that occurring. I adjusted pops to account for that line of thinking. As is usually the case there should be scattered storms developing over the White Mountains as well which may push an outflow to the southwest. With low/mid level thickness values similar to yesterday, high temperatures will end up pretty close to what we had yesterday. Wednesday through Friday, conditions are even a bit less favorable for thunderstorm development thanks to a bit of drying and to slightly warmer mid level temperatures. High temperatures will continue to run 3-6 degrees warmer than average with the peak occurring on Wednesday where forecast highs are within striking distance of a few daily records. By Saturday, the upper level high has weakened as an upper level trough approaches the west coast resulting in cooling mid level temps and a gradual increase in moisture. So we should have a slight increase in storm coverage Saturday with a more significant increase Sunday into Monday thanks to enhanced southerly flow with an upper trough to the west-northwest and the upper level high east of Texas. This will also allow for temperatures to finally drop to more average early September levels (normal high for Tucson next Monday is 96). && .TWC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Carpenter PREV DISCUSSION..Cerniglia AVIATION....Howlett FIRE WEATHER...Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:48 PM MST | Special Weather Statement | TWC | 57 min | |
| Sep 2, 6:45 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 2, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 2, 7:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Sep 3, 2:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 38 min |
| Sep 3, 3:05 PM MST | Special Weather Statement | TWC | 40 min | |
| Sep 3, 3:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Sep 3, 4:16 PM MST | Special Weather Statement | TWC | 44 min | |
| Sep 3, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.